Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 248, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 17, 2004, 4:45 PM CDT for 4 counties in Missouri. It was in force for 90 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2004, 4:45 PM CDT (21:45 UTC)
- Expired
- Aug 17, 2004, 6:15 PM CDT
- In force
- 90 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
Counties Knox County, MO, Lewis County, MO, Marion County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 170 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 4:45 PM CDT | HAIL 1 | 2 W Knox City, MO | |
| Aug 17, 4:50 PM CDT | HAIL 1 | Knox City, MO | |
| Aug 17, 5:05 PM CDT | HAIL 0.75 | La Belle, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 604 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 172145
SVRLSX
MOC103-111-127-205-172315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
445 PM CDT TUE AUG 17 2004
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN KNOX COUNTY IN NORTHEAST MISSOURI
SOUTHWESTERN LEWIS COUNTY IN NORTHEAST MISSOURI
MARION COUNTY IN NORTHEAST MISSOURI
SHELBY COUNTY IN NORTHEAST MISSOURI
* UNTIL 615 PM CDT
* AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF SEVERE THUNDERSTORM OVER KNOX COUNTY...MOVING
SOUTHEAST AT 10 MPH. STORM SPOTTERS REPORTED QUARTER SIZED
HAIL AT 445 PM CDT 2 MILES WEST OF KNOX CITY. SEVERE HAIL
HAS BEEN OCCURRING FOR THE PAST 20 MINUTES AT THIS LOCATION
* LOCATIONS IMPACTED INCLUDE...
PLEVNA
STEFFENVILLE
SHELBYVILLE
PHILADELPHIA
EMDEN
WARREN
THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING LARGE DESTRUCTIVE
HAIL. CONSIDERABLE DAMAGE IS POSSIBLE. STAY INSIDE...AND AVOID
OUTSIDE WALLS AND WINDOWS
LAT...LON 4020 9197 4014 9221 3967 9221 3966 9173
3969 9172 3970 9143 4004 9180
$$
CVKINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:15 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 17, 1:15 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 115 PM CDT TUE AUG 17 2004 .DISCUSSION... A LARGE SURFACE RIDGE OF HIGH PRESSURE EXTENDED FROM THE NEW ENGLAND STATES ACROSS THE TN VALLEY INTO THE SOUTHERN GREAT PLAINS EARLY THIS AFTERNOON. A SURFACE TROUGH EXTENDED FROM SOUTHEAST IA ACROSS NORTHWEST MO INTO CENTRAL KS. THIS TROUGH IS FORECAST TO MOVE SLOWLY SOUTHEASTWARD TONIGHT AND DISSIPATE. A COLD FRONT IS FORECAST TO MOVE INTO THE NORTHWEST CORNER OF MO WEDNESDAY EVENING. BY THURSDAY MORNING, THE UKMET AND ETA ARE FAIRLY CLOSE WITH THE FRONTAL POSITION WITH THE FRONT ACROSS THE NORTHERN OZARKS WITH THE GFS FURTHER NORTH. EXPECT THIS FRONT TO STALL OUT BEFORE FINALLY CLEARING THE STATE FRIDAY NIGHT. A LARGE CANADIAN HIGH WILL BUILD INTO THE MIDWEST ON SATURDAY. CLUSTER OF SHOWERS/THUNDERSTORMS ROLLED ACROSS THE OZARKS DURING THE MORNING AND HAVE NOW CLEARED THE FORECAST AREA. CLUSTER HELPED ALONG BY SHORT WAVE ALOFT AND HIGHER MOISTURE. ETA SEEMS TO HAVE A GOOD HANDLE ON CURRENT CONVECTION. MODEL IS FORECASTING DECENT 850 MOISTURE CONVERGENCE INTO EAST MO/IL THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WERE LOCATED OVER SOUTHEAST IA AND EXTREME NORTHEAST MO AHEAD OF TROUGH AXIS. THE MSAS AT NOON INDICATED THE BEST INSTABILITY ACROSS NORTH MO/SOUTHEAST IA. SURFACE DEWPOINTS HAVE RETURNED TO 70 ON ONCE AGAIN. A DECENT SURFACE MOISTURE CONVERGENCE AXIS WAS ALSO LOCATED ACROSS THAT AREA. WW WILL BE OUT SHORTLY. && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. &&
Hazardous weather outlook, Aug 17, 3:17 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 317 PM CDT TUE AUG 17 2004 ILZ058-095>098-MOZ018-019-026-027-034>036-041-042-047-048-050>052- 180959- ADAMS IL-AUDRAIN-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-GREENE IL-KNOX- LEWIS-LINCOLN-MARION-MONITEAU-MONROE-MONTGOMERY-PIKE-PIKE IL-RALLS- SHELBY- 317 PM CDT TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEASTERN MISSOURI AS WELL AS WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM...OTHERWISE SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THROUGHOUT THE EVENING HOURS. FEW STORMS CAN REACH SEVERE LEVEL LATE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. MAIN THREAT OF THESE STORMS WILL BE STRONG AND GUSTY WIND AND LARGE HAIL. ALSO THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF NORTHEAST MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS THE REST OF THE AFTERNOON AND EVENING...ROUGHLY ALONG AND NORTH OF A LINE FROM COLUMBIA MISSOURI TO JUST NORTH OF ST LOUIS TO SALEM ILLINOIS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS BEGINNING LATE WEDNESDAY AND CONTINUE EACH DAY UNTIL LATE FRIDAY. ANOTHER COOL FRONT WILL ADVANCE TOWARDS OUR REGION LATE ON WEDNESDAY AND THEN LINGER THROUGH LATE WEEK. AT THIS TIME...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND EVENING ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...WHERE THE ADVANCING COOL FRONT WILL PROVIDE A FOCUS FOR STORMS IN A VERY UNSTABLE ATMOSPHERE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY EVENING HOURS, ILZ059-060-064-065-069-070-074-079-099>102-MOZ049-059>065-072>075- 084-085-099-180959- BOND IL-CLINTON IL-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-IRON- JEFFERSON-JERSEY IL-MACOUPIN IL-MADISON-MADISON IL-MARION IL- MONROE IL-MONTGOMERY IL-OSAGE-RANDOLPH IL-REYNOLDS-ST CHARLES- ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN- WASHINGTON-WASHINGTON IL- 317 PM CDT TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT ISOLATED ARE POSSIBLE TO DEVELOP ACROSS THE AREA THROUGHOUT THE EVENING HOURS. AT THIS TIME STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVEL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS BEGINNING LATE WEDNESDAY AND CONTINUE EACH DAY UNTIL LATE FRIDAY. ANOTHER COOL FRONT WILL ADVANCE TOWARDS OUR REGION LATE ON WEDNESDAY AND THEN LINGER THROUGH LATE WEEK. AT THIS TIME...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND EVENING ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...WHERE THE ADVANCING COOL FRONT WILL PROVIDE A FOCUS FOR STORMS IN A VERY UNSTABLE ATMOSPHERE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NOT NEEDED LATE THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Aug 17, 4:19 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
419 PM CDT TUE AUG 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 7 N KNOX CITY 40.24N 92.01W
08/17/2004 1.00 INCH KNOX MO TRAINED SPOTTER
&&
GKSThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:11 PM CDT | Severe Thunderstorm Warning | LSX | Knox | 94 min |
| Aug 17, 3:42 PM CDT | Severe Thunderstorm Warning | LSX | Lewis | 48 min |
| Aug 17, 4:42 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis, Marion, Shelby | 93 min |
| Aug 17, 6:55 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 50 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.